Pennsylvania, 2014

Damaging Winds in Pennsylvania, July 13, 2014

July 13, 2014 · NWS PBZ · 12 events in 4 counties and zones

Scattered severe thunderstorms developed the afternoon of July 13th well ahead of a cold front moving across the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed the afternoon of July 13th well ahead of a cold front moving across the Upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 12:55 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 12:55 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT SUN JUL 13 2014

.SYNOPSIS...
A SERIES OF COLD FRONTS WILL BRING SHOWERS AND STORMS TO THE AREA
THROUGH EARLY TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF CWA IN THE PAST HOUR.
WITH CAP BREAKING...STORMS ARE FORMING IN BANDS IN OHIO ALONG AND
AHEAD OF SURFACE FRONT CURRENTLY IN WESTERN PART OF STATE. WITH
DECENT FLOW ALOFT PLUS ADEQUATE INSTABILITY...EXPECTING SOME
STORMS WITH DAMAGING WIND GUSTS. HAIL POSSIBLE AS WELL BUT A
LITTLE LESS OF A THREAT DUE TO HIGH FREEZING LEVEL.

STRONGER STORMS SHOULD EXIT TO THE EAST BY 00Z-02Z. FRONT SETTLES
INTO CWA BUT STALLS OVERNIGHT. KEPT LIKELY/CATEGORICAL POPS IN
SOUTHEASTERN COUNTIES OVERNIGHT WHERE GOOD H250 UPPER DIVERGENCE
IS INDICATED. HPC HAS SOUTHERN CWA IN EXCESSIVE RAINFALL RISK AREA
AND THINK THIS IS REASONABLE...ALTHOUGH BEST RAINFALL TOTALS
SHOULD REMAIN TO THE SOUTH. CHANCE POPS TO THE NORTH WITH A FEW
LINGERING SHRA WHICH SHOULD LESSEN TOWARDS DAWN.

FRONT REMAINS FAIRLY STUCK ACROSS SOUTHERN CWA MONDAY...WAITING
FOR MORE SIGNIFICANT SHORTWAVE TO KICK IT AND A SECONDARY FRONT
EAST ON TUESDAY. KEPT LIKELY POPS ACROSS THE SOUTHEAST...CHANCE TO
THE NORTH. LESS OF A SEVERE THREAT WITH WEAKER MIDLEVEL FLOW. RAIN
TOTALS SHOULD ALSO BE A BIT LESS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS CONTINUE TO SLOW DOWN THE EVOLUTION OF THE BROAD UPPER TROF
AS A WHOLE. PER LATEST GUIDANCE...THE H5 TROF AXIS SWINGS THROUGH
LATE TUES MORNING WITH POP CHANCES BOLSTERED BY THE SUPPORT OF
STRONG JET DYNAMICS. HAVE INCREASED POP CHANCES TO HIGH CHC ALONG
THE WEST EARLY TUES MORNING AND TO NEAR LIKELY ACROSS THE EAST
THROUGH EARLY AFTERNOON TUES. STILL QUESTIONING THE SPATIAL
COVERAGE OF ANY SHOWER/THUNDERSTORM ACTIVITY INTO THE AFTERNOON
HOURS WITH THE BETTER MOISTURE STAYING WELL SOUTH AND EAST.

BULK OF PRECIPITATION CHANCES FINALLY MOVE OUT TUES
EVENING AS MUCH DRIER AIR CREEPS IN FROM THE WEST. USING 12Z NAM
PWAT VALUES...A MARKED DROP EXISTS IN MOISTURE AVAILABILITY AS
THE VALUES ARE HALVED FROM NEAR 1.5" TO 0.75" BY 00Z WEDS.

ALTHOUGH THE SFC HIGH IS ALREADY BUILDING IN WEDS
MORNING...CAA FROM THE OVERNIGHT HOURS WILL STEEPEN LLVL LAPSE
RATES SUCH THAT CONVECTIVE CLOUDS AND SCATTERED LIGHT SHOWERS MAY
DEVELOP. ALTHOUGH LIMITED...THE BEST MOISTURE AVAILABLE IN THE LOW
LEVELS WILL BE ACROSS OUR NW ZONES NEAREST TO LAKE ERIE. HAVE
INCLUDED SLIGHT CHC POPS FOR WEDS AFTERNOON.

SKIES CLEAR OUT WEDS NIGHT/THURS MORNING AND WITH THE SFC HIGH
FIRMLY OVERHEAD...RADIATIONAL COOLING WILL DROP OVERNIGHT LOWS TO
ABOUT 10 DEGREES BELOW THE AVERAGE.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
BROAD CANADIAN HIGH WILL KEEP THE AREA DRY AND COMFORTABLE
THROUGH THE REMAINDER OF THE LONG TERM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ONE OR TWO BANDS OF SHRA/TSRA WILL CROSS THE REGION THROUGH 02Z.
HAVE TRIED TO TIME TSRA IN THE TAFS...WILL UPDATE AS NEEDED.
EXPECT BRIEF IFR CONDITIONS IN ANY TSRA...AS WELL AS POSSIBLE WIND
GUSTS OF 30 TO 40 KNOTS. MVFR TO VFR CONDITIONS EXPECTED OVERNIGHT
AS ACTIVITY WEAKENS...ALTHOUGH MGW MAY HOLD ON TO STEADIER
RAINFALL FOR A TIME.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCNL RSTRNS WL BE PSBL UNTIL THE PASSAGE OF A MON NGT-TUE CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 2:08 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUL 13 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-141915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
308 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 13, 2:36 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     LEESVILLE               40.45N  81.21W
07/13/2014                   CARROLL            OH   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE

0310 PM     TSTM WND DMG     MALVERN                 40.69N  81.18W
07/13/2014                   CARROLL            OH   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 183

&&

EVENT NUMBER PBZ1401737
EVENT NUMBER PBZ1401738

XX
Special weather statement, Jul 13, 2:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN JUL 13 2014

PAZ021-029-132045-
ALLEGHENY PA-WASHINGTON PA-
354 PM EDT SUN JUL 13 2014

...A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING WILL AFFECT
NORTHERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLORENCE...
MOVING EAST AT 30 MPH.

INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  FLORENCE...           BURGETTSTOWN...       IMPERIAL...
  MCDONALD...           OAKDALE...            CANONSBURG...
  BRIDGEVILLE...        CARNEGIE...           UPPER SAINT CLAIR...
  MCMURRAY...           MOUNT LEBANON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4022 8009 4033 8052 4041 8052 4047 8051
      4046 8000
Special weather statement, Jul 13, 3:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUL 13 2014

PAZ015-016-132045-
CLARION PA-JEFFERSON PA-
401 PM EDT SUN JUL 13 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARION AND WESTERN
JEFFERSON COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLARION...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  CLARION...            LIMESTONE...          SUMMERVILLE...
  BROOKVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4122 7893 4101 7898 4117 7951 4127 7949

The radar

The Pittsburgh radar (KPBZ), 26 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 13, 3:25 PM EST
Where
Washington County, 0.36 mi W of Hendersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.300, -80.157

The 911 Call Center reported a tree down blocking Henderson Drive.

Thunderstorm Wind, Butler

When
July 13, 3:27 PM EST
Where
Butler County, 0.86 mi NE of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.140, -80.010

A trained spotter reported trees uprooted and snapped.

Thunderstorm Wind, Allegheny

When
July 13, 3:35 PM EST
Where
Allegheny County, 0.53 mi E of Library
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.300, -80.020

The 911 Call Center reported trees and power lines down on Pleasant street at Amanda Avenue.

Thunderstorm Wind, Allegheny

When
July 13, 3:45 PM EST
Where
Allegheny County, 0.53 mi W of Elizabeth
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.270, -79.890

The 911 Call Center reported roof damage to a structure.

Thunderstorm Wind, Allegheny

When
July 13, 3:50 PM EST
Where
Allegheny County, 1.43 mi WNW of Blaine Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.279, -79.855

The 911 Call Center reported a tree down on Lovedale Road.

Thunderstorm Wind, Allegheny

When
July 13, 3:50 PM EST
Where
Allegheny County, 0.53 mi E of Clairton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.300, -79.890

The 911 Call Center reported trees and wires down.

Thunderstorm Wind, Allegheny

When
July 13, 3:55 PM EST
Where
Allegheny County, 0.53 mi E of Ehama
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.250, -79.910

The 911 Call Center reported a tree blocking Bunola River Road.

Thunderstorm Wind, Allegheny

When
July 13, 3:55 PM EST
Where
Allegheny County, Coulter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.300, -79.800

The 911 Call Center reported trees on power lines.

Thunderstorm Wind, Allegheny

When
July 13, 3:55 PM EST
Where
Allegheny County, 0.73 mi NW of Coulter
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.307, -79.810

The 911 Call Center reported trees down near Greenock Buena Vista Road.

Thunderstorm Wind, Westmoreland

When
July 13, 4:20 PM EST
Where
Westmoreland County, 1.57 mi SE of Lycippus
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.214, -79.409

The 911 Call Center reported trees and power lines down closing Route 130 at Possum Hollow Road.

Thunderstorm Wind, Westmoreland

When
July 13, 4:25 PM EST
Where
Westmoreland County, 0.69 mi N of (Lbe)latrobe Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.290, -79.400

Thunderstorm Wind, Westmoreland

When
July 13, 4:37 PM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.240, -79.240

The public reported a tree on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533614, 533613, 533615, 533616, 533617, 533618, 533619, 533620, 533621, 533622, 533624, 533623.